Weight Gain

Some patients find their weight does not change during treatment. They may even gain weight. This is particularly true for breast, prostate, and ovarian cancer patients taking certain medications or who are on hormone therapy or chemotherapy.

It is important not to go on a diet right away if you notice weight gain. Instead, tell your doctor so you can find out what may be causing this change. Sometimes, weight gain happens because certain anticancer drugs can cause your body to hold on to excess fluid. This condition is called edema. The weight comes from the extra water. If this is the case, your doctor may ask you to talk with a registered dietitian for guidelines on limiting the amount of salt you eat. This is important because salt causes your body to hold extra water. Your doctor may also want to prescribe a diuretic. This is a medication that causes your body to get rid of excess fluid. 

Breast cancer patients with a primary diagnosis of cancer may be different. Over half of them may actually gain weight rather than lose during treatment. Because of this, many of the recommendations for breast cancer patients do emphasize a lower fat, reduced calorie diet similar to those provided to patients after cancer treatment has been completed.

Weight gain may also be the result of increased appetite and eating extra food and calories. If this is the case and you want to stop gaining weight, here are some tips that can help. Talk to a registered dietitian for more guidance:

  • Emphasize fruits, vegetables, and breads and cereals.
  • Choose lean meats (lean beef or pork trimmed of fat, chicken without skin) and low-fat dairy products (skim or 1% milk, light yogurt).
  • Cut back on added butter, mayonnaise, sweets, and other extras.
  • Choose low-fat and low-calorie cooking methods (broiling, steaming).
  • Avoid eating high-calorie snacks between meals.
  • If you feel up to it, increase the amount of exercise you get.
11480 Brookshire Ave #309
Downey
CA
90241
United States
562-869-1201